CBS 2 Chicago wbbm7801059 670 The Score

Local

Mislabeled Prescription Almost Resulted In Overdose For Elgin Child

View Comments
Daniella Kinnard's mother nearly gave her an overdose of prescription medication because it was mislabeled with the incorrect dosage. (Credit: CBS)

Daniella Kinnard’s mother nearly gave her an overdose of prescription medication because it was mislabeled with the incorrect dosage. (Credit: CBS)

CBS Chicago (con't)

Affordable Care Act Updates: CBSChicago.com/ACA

Health News & Information: CBSChicago.com/Health

Lastest News Headlines:

CHICAGO (CBS) – If you have a sick child, you expect the prescription medicine to have the proper directions about how much medication to give, right? An Elgin mother recently began to give her sick daughter her medicine, and then discovered a mistake that could have caused her to give her child an overdose.

Jenni Kinnard spoke to CBS 2’s Kristyn Hartman to let other parents know you can’t always trust the label.

Kinnard would do anything to keep her kids safe and healthy.

“Both of my daughters mean so much to me,” she said.

So, when 18-month-old Daniella was sick last month, Kinnard made sure she got the little one’s medicine.

The directions on the medication she picked up from a Target pharmacy called for this 3 ½ teaspoons of medication, when the dose actually should have been only 3 ½ milliliters. One teaspoon is nearly five milliliters.

“I almost didn’t even think twice,” Kinnard said. “The only reason I questioned this one was because I needed to get another syringe to administer this one dose.”

So Kinnard called the pharmacist, who told her the proper dose, which she corrected on the label.

Asked what the pharmacist’s reaction was to learning the medication was mislabeled with a much higher dosage, she said, “it was just, ‘Oh, sorry about that.’ Like, I don’t think she had really thought about the severity of how big of the mistake was that she had made.”

Kinnard said she confirmed with her pediatrician that the amount of medication provided on the directions was five times the amount her child should receive.

The Illinois Poison Center said an overdose could have made Daniella more ill — causing upset stomach, nasuea, or diarrhea.

That’s why Kinnard reported what happened to Target, and to state officials

The state investigated more than 450 pharmacy-related complaints last year, and is looking into Kinnard’s complaint now.

“It’s very important for all parents to be more aware that things like this can happen,” she said. “Always double-check your prescription labels, before you give them to your children.”

Target officials said, “we take these situations very seriously and thoroughly review any incident involving errors … to ensure we take appropriate action.”

As policy, the Illinois Department of Financial and Professional Regulation investigates every complaint it receives. Complaints can result in anything from clearing the case, to a reprimand, to license revocation.

View Comments